Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 183, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2011, 3:58 PM EDT for Pulaski County, Kentucky. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 3:58 PM EDT (19:58 UTC)
- Expired
- Jun 9, 2011, 4:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 137 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:30 PM EDT | HAIL 0.75 | Stab, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2852 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
605
WUUS53 KJKL 091958
SVRJKL
KYC199-092045-
/O.NEW.KJKL.SV.W.0183.110609T1958Z-110609T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT THU JUN 9 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 445 PM EDT
* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF MAGNUM...OR 20 MILES NORTHWEST OF SOMERSET...AND
MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAGNUM...CAINS STORE...POINTER...STAB...FAUBUSH...HOGUE...NANCY...
PULASKI COUNTY PARK...NAOMI...SCIENCE HILL...PULASKI...BOBTOWN...
WOODSTOCK...BANDY AND EUBANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3712 8492 3735 8459 3736 8456 3730 8447
3713 8459 3699 8480 3703 8490 3704 8492
3706 8493
TIME...MOT...LOC 1958Z 300DEG 4KT 3719 8494
WIND...HAIL 60MPH 1.00IN
$$
SHALLENBERGER3 follow-up statements
411
WWUS53 KJKL 092017
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
417 PM EDT THU JUN 9 2011
KYC199-092045-
/O.CON.KJKL.SV.W.0183.000000T0000Z-110609T2045Z/
PULASKI KY-
417 PM EDT THU JUN 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
PULASKI COUNTY UNTIL 445 PM EDT...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
STAB...OR 12 MILES NORTHWEST OF SOMERSET...MOVING EAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
STAB...HOGUE...PULASKI...SCIENCE HILL...BOBTOWN...WOODSTOCK...BANDY
AND EUBANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3710 8464 3714 8482 3715 8488 3735 8459
3736 8456 3730 8447 3713 8459
TIME...MOT...LOC 2017Z 267DEG 6KT 3722 8476
WIND...HAIL 60MPH 1.00IN
$$
KAS458
WWUS53 KJKL 092036
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT THU JUN 9 2011
KYC199-092045-
/O.CON.KJKL.SV.W.0183.000000T0000Z-110609T2045Z/
PULASKI KY-
436 PM EDT THU JUN 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
PULASKI COUNTY UNTIL 445 PM EDT...
AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PULASKI...OR 8 MILES NORTH OF SOMERSET...MOVING EAST AT 20 MPH.
AT 430 PM EDT...A TRAINED WEATHER SPOTTER REPORTED 0.75 INCH
DIAMETER HAIL IN STAB.
LOCATIONS IMPACTED INCLUDE...
BOBTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3712 8460 3713 8462 3715 8467 3716 8470
3729 8463 3728 8459 3725 8451 3713 8459
TIME...MOT...LOC 2035Z 276DEG 22KT 3720 8459
WIND...HAIL 60MPH 1.00IN
$$
KAS490
WWUS53 KJKL 092045
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT THU JUN 9 2011
KYC199-092055-
/O.EXP.KJKL.SV.W.0183.000000T0000Z-110609T2045Z/
PULASKI KY-
445 PM EDT THU JUN 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PULASKI COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 3712 8460 3713 8462 3715 8467 3716 8470
3729 8463 3728 8459 3725 8451 3713 8459
TIME...MOT...LOC 2045Z 276DEG 22KT 3719 8451
$$
KASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:06 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 9, 12:06 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1206 PM EDT THU JUN 9 2011 .SHORT TERM.../TODAY/ OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION WELL TO OUR NORTH HAS PROGRESSED SOUTHWARD HALF WAY THROUGH THE FORECAST AREA THIS MORNING. THINK THAT THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON WILL BE NEAR AND SOUTH OF THIS BOUNDARY. EVEN SO...DO NOT THINK COVERAGE WILL WARRANT POPS MORE THAN 20 PERCENT AT THIS POINT. HAVE LOWERED POPS IN OUR NORTHERN COUNTIES TO 20 PERCENT. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH FRIDAY NIGHT/ THE UPPER LEVEL RIDGE WHICH HAS DOMINATED OUR WEATHER PATTERN SINCE LATE LAST MONTH WILL GRADUALLY GET SUPPRESSED TO THE SOUTH OVER THE NEXT 48 HOURS. ANY CHANGE TO OUR SENSIBLE WEATHER WILL BE NEGLIGIBLE THOUGH THROUGH FRIDAY NIGHT. THE ISOLATED THUNDERSTORMS WHICH HAVE MANAGED TO POP THE LAST TWO DAYS DESPITE THE RIDGE BEING OVERHEAD...SHOULD BECOME A BIT MORE NUMEROUS TODAY AND FRIDAY AS OUR AIR MASS MOISTENS SLIGHTLY WHILE A WEAK COLD FRONT EASES SOUTHWARD TO NEAR THE OHIO RIVER. STILL...WITH NO EASILY DISCERNIBLE DISTURBANCES APPARENT IN THE DEVELOPING WESTERLY FLOW ALOFT...WILL KEEP POPS LOW WITH A DIURNAL TREND BOTH DAYS. WITH PROGS INDICATING MODERATE INSTABILITY...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ALONG AND NORTH OF I-64 WHERE SPC HAS HIGHLIGHTED WITH A SLIGHT RISK AREA. 500 MB HEIGHTS WILL BE LOWERING THROUGH TIME BUT TEMPERATURES WILL CONTINUE TO THREATEN RECORDS BY TOPPING 90 FOR MOST LOCATIONS TODAY AND AGAIN ON FRIDAY. WITH DEW POINTS REMAINING IN THE UPPER 60S TO LOW 70S...THE HEAT INDEX WILL CLIMB INTO THE MID 90S. THE MUGGY LOW LEVEL AIR MASS WILL ALSO KEEP OVERNIGHT LOWS VERY MILD...GENERALLY AROUND 70 BOTH NIGHTS. .LONG TERM.../SATURDAY THROUGH WEDNESDAY/ CHANGES TO THE LONG TERM PORTION OF THE FORECAST WERE MINIMAL WITH FAIRLY STABLE MODEL SOLUTIONS THROUGH THE WEEKEND...AND THEN A FAIR AMOUNT OF PATTERN UNCERTAINTY EARLY NEXT WEEK. A WEAK COLD FRONT WILL BE WORKING INTO THE AREA ON SATURDAY...AND EXPECT SCATTERED THUNDERSTORMS WITH THIS AS IT SETTLES JUST TO OUR SOUTH BY SUNDAY EVENING. LATEST PROGS HAVE SPED THIS FRONTAL PASSAGE UP A BIT WITH NORTHERLY SURFACE WINDS EVIDENT OVER EAST KENTUCKY BY SATURDAY NIGHT. THUS...WE REDUCED POPS A TOUCH ON SUNDAY. MODELS THEN BEGIN TO BECOME UNSTABLE WITH THEIR DEPICTION OF THIS FRONT...VARYING FROM RUN TO RUN WITH WHETHER OR NOT IT WILL WORK BACK NORTHWARD SLOWLY OR REMAIN JUST TO OUR SOUTH. SO...WILL MAINTAIN THE INHERITED LOW CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. TEMPERATURES WILL FALL FROM NEAR 90 ON SATURDAY BACK DOWN INTO THE 80S FOR THE REMAINDER OF THE PERIOD. WE SHOULD ALSO ENJOY A REDUCTION IN DEW POINTS BEHIND THE WEEKEND FRONTAL PASSAGE...BUT THE EXTENT AND DURATION OF THE DRYING INTO EARLY NEXT WEEK REMAINS QUESTIONABLE. && .AVIATION.../18Z TO 18Z/...UPDATED ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS EXPECTED. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ABE/HAL LONG TERM....ABE AVIATION...HAL
Hazardous weather outlook, Jun 9, 12:21 PM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1221 PM EDT THU JUN 9 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1221 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL WILL OCCUR THIS AFTERNOON AND EVENING. A FEW STORMS COULD CONTAIN STRONG WINDS AND HAIL. LOCALLY DENSE VALLEY FOG WILL OCCUR LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING. ABE/HAL
In the hours before
Special weather statement, Jun 9, 1:27 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 127 PM EDT THU JUN 9 2011 KYZ086-087-116-117-091800- CLAY-LESLIE-KNOX-BELL- 127 PM EDT THU JUN 9 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200 PM EDT THURSDAY AFTERNOON... CLAY... WEST CENTRAL LESLIE... EAST CENTRAL KNOX AND EXTREME NORTHEASTERN BELL. AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LITTLETON...OR NEAR MANCHESTER...MOVING SOUTHEAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HECTOR AROUND 135 PM EDT...GOOSE ROCK AROUND 140 PM EDT...BOTTO AROUND 145 PM EDT...PEABODY AROUND 150 PM EDT...PLANK AROUND 155 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. BECKER
Special weather statement, Jun 9, 2:39 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 239 PM EDT THU JUN 9 2011 KYZ088-118-091945- LETCHER-HARLAN- 239 PM EDT THU JUN 9 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345 PM EDT THURSDAY AFTERNOON... SOUTH CENTRAL LETCHER AND NORTHEASTERN HARLAN. AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLINT...OR 8 MILES SOUTHWEST OF WHITESBURG...MOVING SOUTHEAST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FLINT AROUND 245 PM EDT...KINGS CREEK AROUND 250 PM EDT...LINEFORK AROUND 255 PM EDT...KINGDOM COME S.P. AROUND 300 PM EDT...DAY AROUND 305 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SHALLENBERGER
Local storm report, Jun 9, 3:18 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
318 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG PARMLEYSVILLE 36.68N 84.75W
06/09/2011 WAYNE KY LAW ENFORCEMENT
TREES DOWN IN PARMLEYSVILLE. ALSO HALF INCH SIZE HAIL AND
TORRENTIAL RAIN.
&&
JCARICOLocal storm report, Jun 9, 3:22 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL MIDDLESBORO 36.61N 83.72W
06/09/2011 E0.88 INCH BELL KY TRAINED SPOTTER
&&
JCARICOLocal storm report, Jun 9, 3:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 10 S SOMERSET 36.94N 84.61W
06/09/2011 E0.75 INCH PULASKI KY CO-OP OBSERVER
DIME SIZE HAIL AT WHITE LILY.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:42 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 33 min |
| Jun 9, 12:55 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Owsley | 61 min |
| Jun 9, 3:04 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 26 min |
| Jun 9, 3:13 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 25 min |
| Jun 9, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Rockcastle, Whitley | 42 min |
| Jun 9, 4:07 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Whitley | 80 min |
| Jun 9, 4:19 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 26 min |
| Jun 9, 4:52 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Letcher, Pike | 23 min |
| Jun 9, 4:56 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Estill, Jackson, Lee, Owsley | 21 min |
| Jun 9, 5:16 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin, Morgan, Perry, Wolfe | 44 min |
| Jun 9, 5:22 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Morgan | 21 min |
| Jun 9, 6:13 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin | 47 min |
| Jun 9, 6:26 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee | 54 min |
| Jun 9, 7:01 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more | 54 min |
| Jun 9, 7:02 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 15 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.